n/a
Abstract Title:

Novel Use of N-Acetylcysteine in Management of Tyrosine Kinase Inhibitor Induced Acute Liver Injury.

Abstract Source:

Cureus. 2019 Nov 27 ;11(11):e6251. Epub 2019 Nov 27. PMID: 31890447

Abstract Author(s):

Tarang Patel, Tushar Tarun, Dania Hudhud, Armin Krvavac

Article Affiliation:

Tarang Patel

Abstract:

Tyrosine kinase inhibitors (TKIs) have been adopted in the treatment of a variety of malignancies. Despite their popularity, the underlying mechanism of the adverse effects seen with the use of TKIs is not completely understood. Acute liver injury is a known side effect of many of these drugs. Some papers have demonstrated that N-acetylcysteine may have a role in non-acetaminophen induced acute liver failure (NAI-ALF). There is little evidence supporting the use of N-acetylcysteine in the treatment of tyrosine kinase inhibitor-induced acute liver injury. This case report adds to the limited body of existing knowledge. We present a 67-year-old Caucasian female with a past medical history of anxiety, hyperlipidemia, in utero exposure to diethylstilbestrol (DES), and well-differentiated angiosarcoma of the right breast. She achieved remission for approximately six years after mastectomy with adjuvant chemotherapy and radiation. Subsequent surveillance imaging revealed new hepatic and cervical lesions. Further investigation with cutaneous biopsy near the occipital region confirmed recurrent metastatic angiosarcoma. The patient was started on high-dose pazopanib and initially tolerated the TKI without any adverse effects. However, after approximately two weeks of therapy, she began to experience dark colored urine, myalgias, and fatigue. These symptoms, along with significant elevations in liver enzymes (alanine transaminase of 1377 units/L, aspartate transaminase of 1212 units/L), prompted admission for evaluation of acute liver injury. The etiology of the acute liver injury was suspected to be secondary to TKI therapy. Treatment with intravenous N-acetylcysteine was initiated for non-acetaminophen induced acute liver failure (NAI-ALF) and resulted in a dramatic improvement in transaminases before discharge. Evidence suggests that there is a beneficial role for N-acetylcysteine in the management of NAI-ALF. However, when it comes specifically to the management of TKI induced acute liver injury, there is limited evidence to support its use. This case report highlights a possible use of N-acetylcysteine in the management of TKI mediated acute liver injury. Additional studies should be conducted to determine the role N-acetylcysteine plays in the management of TKI mediated liver injury.

Study Type : Human: Case Report

Print Options


Key Research Topics

Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2020 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.